What Happens During a Drug Overdose?
What Happens During a Drug Overdose?
You or someone you care about may believe they won’t experience a drug overdose. You may think that since you never want to go through a medical emergency, it won’t happen to you or that only some teenagers become addicted, but you won’t, even though you are aware of the overdose risk linked with drug abuse. However, knowing what happens during a drug overdose can help you save a life.
Drug overdoses are happening more frequently, and the results aren’t good. When you take too much of one particular medicine or combine one or more drugs, you run the risk of overdosing. Because you can’t know the precise dosage when using illicit drugs, it also happens rather frequently.
Before an overdose has a chance to occur, Emmaus can provide your loved one the therapy they need to beat addiction and substance abuse.
What Happens to Your Body During a Drug Overdose?
Numerous overdose symptoms exist, and you should be aware that most are undesirable. Your friends and anyone in your immediate vicinity may witness you endure the following if you overdose:
- You can start sweating, and your heart will beat quickly.
- You may potentially lose consciousness and rapidly get disoriented or confused.
- During a drug overdose, vomiting and diarrhea are frequent and impossible to control. Blood in your stool or vomit is a warning of potentially fatal consequences.
- You can start having delusions. You will talk about incomprehensible things to those around you and see things that don’t exist.
- You can experience anxiety and paranoia. Others in your vicinity may feel quite uncomfortable as a result of this.
The Aftermath of an Overdose
Overdose has serious repercussions. Overdose often results in death. More individuals die from overdoses each year than from falls, cars, or weapons combined. The Centers for Disease Control estimates that 105 persons in the United States pass away from an overdose each day. In 2010, drug overdoses caused 38,329 deaths, more than 30,000 of which were accidental.
An overdose can have devastating, long-term repercussions even if it does not result in death. Permanent brain damage occurs in certain heroin overdose survivors. Overdose, particularly heroin overdose, can result in hypoxic injury to the mind.
Your body’s ability to see or hear clearly may be impacted by this kind of mental impairment. You can become disoriented and find it difficult to move. Your memory may suffer, making it more difficult to think coherently. You can find it difficult to read and write as a result.
Knowing the Overdose Symptoms
Identifying an overdose depends on the chemical or substances a person uses and the symptoms a person exhibits. The signs and symptoms of an overdose may differ slightly from or otherwise represent a dangerous development of the drug’s short-term effects with particular substance types, such as opioids.
In such cases, sure warning signs that may point to an overdose rather than merely intoxication or being high include changes like ceasing to react to stimuli or having noticeably slowed or halted respiration, which is usually a sign of opioid overdose.
Warning Signs and Symptoms of Alcohol overdose include
- Severe mental dullness or drowsiness.
- A challenge to maintain consciousness (or be completely unconscious).
- Being unresponsive or unable to be awakened or stirred by others.
- Vomiting (especially risky given the potential for reduced gag reflex) (particularly Dangerous given the potential for diminished gag reflex).
- Slow or erratic breathing.
- Decrease or cessation of heartbeat.
- Exceptionally low body temperature.
- Pale, blue-tinted, or clammy skin.
Potential Symptoms of an Opioid Overdose Include
- Loss of consciousness
- Markedly constricted or pinpoint pupils are a good indicator of opioid overdoses.
- A person having breathing difficulties (slowed, labored, and irregular breathing).
- Respiratory arrest (completely stopped breathing).
- Choking, gurgling, or snoring.
- Blue or purple fingertips or lips.
- Being unreactive to loud noises, shaking, or painful stimuli.
Possible Indicators of Benzodiazepine Medication Overdose Include
- Severely compromised mental state.
- Pronounced confusion
- Unsteady speaking.
- Breathing that is difficult or slow, or respiratory arrest.
Stimulant Medications overdose warning symptoms could include
- Extremely high body temperature.
- Breathing very quickly or hyperventilating.
- An irregular or fast heartbeat.
- Exceptionally high BP
- Cardiovascular incidents (e.g., stroke, heart attack, circulatory compromise).
- Paranoia and other psychotic symptoms.
- Aggressive conduct.
- Convulsions and seizures.
Remember that combining two or more harmful substances, including those listed above, can sometimes lead to overdoses. Combinations of substances, such as meth + cocaine, alcohol + benzos, heroin + benzos, and alcohol, can have additive effects that increase the risks associated with each substance alone.
For instance, opiates from prescribed or illegal sources are frequently overused in overdoses with benzodiazepines. Call 911 right away and stay with the person who may be in danger if you have the slightest suspicion that they are overdosing.
Risks and Causes of Overdose
Overdoses can be caused by a variety of circumstances that can increase their likelihood.
Among these elements are:
- Low drug or alcohol tolerance or a reduction in drug tolerance can raise the risk of an overdose if the drug is powerful or is taken in large doses.
- How the drug is ingested. For instance, using a substance intravenously may raise your chance of overdosing.
- Concerns with mental health. An increase in overdoses, both deadly and non-fatal, may be linked to depression. An individual’s likelihood of overdosing may also be increased by PTSD or psychotic illnesses.
- Unknown quality or potency of illegal substances such as drugs. The risk of overdosing is increased dramatically since the substance (or substances) that a person consumes may be cut with Other substances and because it is impossible to dose illicit narcotics accurately because they aren’t subject to the same regulations as prescription pharmaceuticals
- Combining medications or ingesting drugs with other medications. The likelihood of taking too much of anything increases and the effect of drugs is increased.
- The existence of medical conditions. Certain medical conditions, like heart rate problems, might aggravate the effects and heighten the likelihood of an overdose. Additionally, several medically prescribed drugs may interact with misused narcotics.
What to do if Someone is Overdosing
Following are some actions you can take to assist someone having an overdose. It is also important that you respond swiftly. If you know or think that you or someone else is overdosing:
- Call 911 and if you are aware of the substance abuse, let the operator know in advance so timely action can be taken.
- Giving Narcan (naloxone) can frequently reverse an opioid overdose and can prove to be life-saving if you have reason to believe that they have overdosed on the drug. If there are no opioids in the person’s system, it will have no impact.
- Keep the person close until assistance arrives.
Treatment for Substance Abuse Disorders
If you or a person you know has suffered from a life-threatening overdose, it is a signal that you should take action and seek treatment to kill your dependency on lethal substances. We recommend Emmaus as they provide some of the best health services in America and have helped protect people in the masses. Because recovering from a substance use disease is a personal process, drug treatment clinics cannot adopt a one-size-fits-all strategy. There are several factors that contribute to addiction development in people, including surroundings, genetics, and mental health disorders.
Instead, a group of skilled counselors and therapists will pay close attention to the patient’s requirements to choose the finest course of therapy and treatment to pinpoint the root cause of the addiction and locate the best coping mechanisms to set them on the road to recovery.
The standard sorts of drug rehabilitation programs at Emmaus that many people find helpful are
For the person undergoing drug treatment, individual counseling can be quite helpful. During this trying period, a counselor can provide support and direction and ensure that you are getting the most out of your treatment. Counselors can also offer valuable data and resources that could benefit you.
Emmaus gives its patients outpatient rehab. Here, patients will receive long-term care as part of a plan that enables them to continue living at home while also receiving therapy at our facility every day. We work with individuals who are dealing with any substance use problem, even though outpatient treatments are primarily for persons with moderate addictions.
After completing an outpatient program, treatment continues. For patients who require more assistance returning to their everyday lives, aftercare is crucial.
Following treatment completion, aftercare makes sure that patients have the means, resources, and coping skills they require to handle potential relapse triggers. Community support and group
Treatment and aftercare, both of which Emmaus offers, are examples of aftercare.
Emmaus is a Rehab center and we have help many people overcome addiction. We specialize in opioid addictions however, we also have treatment options for other drugs. If you or your family members are battling addiction, we would be glad to help your loved ones break free from their drug and alcohol abuse patterns. please don’t hesitate to call us for help.